Texas, 2018

Cold and Sleet in Texas, January 1, 2018

January 1, 2018 · NWS CRP · 2 events in 2 counties and zones

A cold arctic air mass moved into South Texas for New Year's Day. Sleet was observed in the northern Coastal Bend.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A cold arctic air mass moved into South Texas for New Year's Day. Sleet was observed in the northern Coastal Bend. This caused icy conditions for roadways. A seven vehicle crash occurred on an icy overpass in Live Oak County resulting in one fatality. An elderly man passed away due to exposure after he fell from his wheel chair in Corpus Christi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 31, 10:59 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Dec 31, 10:59 PM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1059 PM CST Sun Dec 31 2017

.DISCUSSION...

See aviation discussion below for the 06Z TAFs.

&&

.AVIATION...

A mix of MVFR and IFR conditions will continue through the early
part of tonight, then conditions aree xpected to become
predominantly MVFR toward early Mon morning. Periods of light
precip is expected through much of the TAF period. Freezing rain
will be possible briefly Mon morning, but primarily it will be a
mix of light rain and sleet. Precip is expected to diminish from
west to east Monday afternoon/evening. Strong northerly winds can
also be expected tonight with gusts to around 25-30kts closer to
the coast. Winds are expected to diminish Monday.

&&

.PREVIOUS DISCUSSION... /Issued 831 PM CST Sun Dec 31 2017/

DISCUSSION...

Models prog a confluent flow aloft to develop tonight as subtle
ridging takes place leading to a brief respite from the -RA in the
next couple of hours. Overnight into early Mon morning, an upper
level short wave will approach S TX bringing the chc for light
precip back across S TX. By then, forecast models indicate the
potential for a mix of light rain, light freezing rain and sleet.
Current forecast looks on track with this general scenerio,
therefore no major changes to precip forecast at this time. Sfc
winds are strengthening especially across the marine zones. Thus,
the Gale Warning for the offshore waters also looks on track.

PREVIOUS DISCUSSION... /Issued 546 PM CST Sun Dec 31 2017/

DISCUSSION...

See aviation discussion below for the 00Z TAFs.

AVIATION...

A mix of IFR and MVFR conditions will continue tonight with MVFR
conditions becoming more prevelant late tonight into Monday
morning. A surge of arctic air will continue across S TX tonight
leading to gusty winds, especially across the eastern areas. There
is a chc of precip tonight into Mon. The precip is expected to
remain in liquid form tonight, but become a mix of sleet, light
rain and freezing rain by early Monday morning. By Mon afternoon,
sfc temps should be warm enough to preclude freezing rain, however
a mix of light rain and sleet will continue into Mon afternoon.
Another concern will be icing on aircraft by late tonight as the
freezing level lowers to around 1300FT.

PREVIOUS DISCUSSION... /Issued 419 PM CST Sun Dec 31 2017/

SHORT TERM (Tonight through Monday night)...

The strong cold front sailed through South Texas earlier today,
however the much colder air remains north of the area at this
time. High temperatures today occurred earlier this morning and
have remained nearly steady or have dropped slowly. Currently,
temps are in the upper 40s to low 50s. Patchy drizzle and light
rain will continue across parts of the area this afternoon and
evening.

For tonight, the colder air will begin to spill into South Texas
with temperatures falling into 30s. The cold temperatures combined
with the brisk northerly winds will produce wind chill values
between 20 and 25 degrees overnight into Monday morning. A wind
chill advisory was issued for all of South Texas beginning at 06z
persisting through 18z. If wind chills don't recover much on
Monday, then the wind chill advisory may need to be extended in
time. Also, temps may fall to at or slightly below freezing early
Monday morning, but confidence is not high as to how long that
will occur. For now, will not issue a freeze warning and will take
a wait and see approach.

In addition to the cold conditions, the threat of precipitation
will exist across South Texas late tonight into Monday. A weak
upper level impulse will move out of the Big Bend region Monday
morning and traverse the area during the day. Hi res models
continue to suggest a band of precip moving to the east southeast
across the area. Initially, precip may be more a light freezing
rain and sleet mix over the north and northwest parts of the area
in the morning. Precip should then transition to a slight and
light rain mix during the day. Current thinking remains the same
and that any accumulations would be on the light/minor side and
not cause much of an issue. The exception could be over elevated
surfaces such as bridges and overpasses Confidence still is too
low to issue a winter weather advisory, but will need to monitor
this situation closely. Have reissued the special weather
statement to highlight the upcoming cold and precip chances.

Some lingering precip in the form of a light rain/sleet mix will
be possible across the immediate coastal counties Monday evening
before moving into the Gulf Waters. It will be colder Monday
night into Tuesday morning with temperatures falling into the
upper 20s to low 30s. A freeze watch remains in effect Monday
night. Low wind chills are also expected, and another wind chill
advisory may be needed depending on the wind speeds.

MARINE...

Winds will continue to pick up over the Gulf Waters this evening
and a small craft advisory remains in effect. For the offshore
Gulf Waters, a gale warning will be in effect beginning at 9pm as
very strong offshore flow develops. These conditions will continue
into Monday, but winds and seas will eventually begin to diminish
during the afternoon on Monday.

LONG TERM (Tuesday through Sunday)...

The main issue in the long-term (besides how cold will get), is
whether there will be precipitation on Tuesday, and whether any of
that will be of the wintry nature. The NAM12 is rather dry in lower
layers but does have saturated layers at 850-800mb and around 700mb.
GFS on the other hand has saturated layer from about 950mb to around
700mb around 18Z, with both suggesting drying in the upper levels
where any sort of snow potential would be. Models do keep low end
POPs near the coast early Tuesday, then GFS shows good isentropic
upglide at 290K in the afternoon along with approaching upper level
jet (left front quad and other models show this jet too but
locations vary with models). Do not think there will be much in rain
Tuesday morning, but it could be close enough to the coast to where
some light precip may be possible. Thus, based on the GFS and ECMWF,
as well as forecast lows for Tuesday morning, we could have some
light freezing rain before 15Z (this is based on hourly temps too
from Tuesday morning lows) so did have to include a mention of that
near the coast. Otherwise by 16Z it should be all rain if there is
any rain in the morning. However, in the afternoon when the
isentropic pattern sets up and the jet approaches would could have
at least areas of drizzle and still a slight chance for rain for the
eastern portions of South Texas (western areas too dry by now).
Thus, did mention drizzle and a slight chance for rain in the
afternoon east of HWY 281. By evening (if not earlier), the jet
exits (or we get on the unfavorable side of it) and the GFS
isentropic pattern ends over inland areas before the temperatures
cool enough to freezing. Only rain after midnight Tuesday evening
will be well offshore. However, note that if the NAM12 is right on
the drier air near the surface and in the boundary layer, we may not
see much of anything except a few drops/sprinkles (although MET-MOS
is showing low end POPS).

Otherwise, it will be a temperature forecast. There is a caveat with
the temperature forecast. First, if it does not clear out enough on
Wednesday morning temperatures could be warmer than forecast.
However, confidence is higher over the northern areas where dew
points will be well below 20F and sufficient clearing is expected.
More nebulous over the SE, but did go on the cool side banking on
the drier air getting in (it really does dry out well after 06Z
Wednesday). Second is that the 2 meter temperatures are not as cold
as that, but the dew points are very low. In short, am going on the
cool side of temperatures for Wednesday morning (and Tuesday too).

A couple of cool days and cold nights with freezing temperatures
over all but near coast and Corpus southside Thursday morning. Then
a warming trend ensues and the upper ridge dominates our weather
(dry and becoming warmer as the airmass modifies). The upper ridge
breaks down late in the week but should hold on long enough to keep
things dry for the rest of the extended. Models diverge on solutions
for the surface temperatures on Saturday morning (GFS warmer while
ECMWF and Canadian colder), but otherwise will be warmer and drier
after Wednesday. Stayed close to the Superblend for temperatures
Wednesday through Friday, then a blend of Superblend, GFS and ECMWF
for the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    34  37  30  41  26  /  30  30  20  20  10
Victoria          30  37  26  37  20  /  10  20  10  20  10
Laredo            33  35  29  40  28  /  30  30  10  10  10
Alice             33  37  29  39  25  /  30  30  10  20  10
Rockport          33  39  29  40  26  /  20  30  20  20  20
Cotulla           31  34  27  37  24  /  30  30  10  10  10
Kingsville        35  38  29  41  25  /  30  30  10  20  10
Navy Corpus       36  40  33  41  31  /  30  30  20  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from late Monday night through Tuesday morning For
     the following zones: Aransas...Bee...Calhoun...Duval...
     Goliad...Jim Wells...Kleberg...La Salle...Live Oak...
     McMullen...Nueces...Refugio...San Patricio...Victoria...
     Webb.

     Wind Chill Advisory until noon CST Monday For the following
     zones: Aransas...Bee...Calhoun...Duval...Goliad...Jim
     Wells...Kleberg...La Salle...Live Oak...McMullen...Nueces...
     Refugio...San Patricio...Victoria...Webb.

GM...Gale Warning until 9 AM CST Monday For the following zones:
     Waters from Baffin Bay to Port Aransas from 20 to 60 NM...
     Waters from Port Aransas to Matagorda Ship Channel from 20
     to 60 NM.

     Small Craft Advisory until 9 AM CST Monday For the following
     zones: Bays and Waterways from Baffin Bay to Port Aransas...
     Bays and Waterways from Port Aransas to Port O'Connor...
     Coastal waters from Baffin Bay to Port Aransas out 20 NM...
     Coastal waters from Port Aransas to Matagorda Ship Channel
     out 20 NM.

&&

TE/81...AVIATION
Hazardous weather outlook, Dec 31, 4:11 PM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
411 PM CST Sun Dec 31 2017

TXZ229>234-239>247-012215-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
411 PM CST Sun Dec 31 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

A Wind Chill Advisory is in effect from midnight tonight through
noon Monday.

A few areas may see freezing temperatures briefly very late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freezing rain and sleet will be possible early Monday morning
across portions of the Brush Country. Then, sleet will be
possible across most of South Texas through Monday afternoon and
lingering over the Coastal Bend into Monday evening. Light
freezing rain could lead to slick spots on bridges and overpasses
across the South Texas Monday morning. Accumulations of sleet are
not expected, however brief minimal amounts are possible on
bridges and overpasses.

A Freeze Watch is in effect for all of South Texas late Monday night
into Tuesday morning. Temperatures are expected to fall into the mid
to upper 20s Tuesday morning. Freezing temperatures are possible
again Tuesday night and Wednesday night.

Wind Chill Advisory is in effect through noon Monday. Values will
drop into the lower 20s Monday and into the teens Monday night
through Tuesday night. The Wind Chill Advisory may need to be
extended on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of freezing
precipitation. Use hashtags #txwx and #ccspotter.

GMZ230-235-250-255-270-275-012215-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
411 PM CST Sun Dec 31 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

A Gale Warning is in effect tonight across the offshore waters
with a Small Craft Advisory for bays and nearshore waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gale Warning is in effect for early Monday morning across the
offshore waters. Small Craft Advisory conditions will continue into
Monday evening for the offshore waters. A Small Craft Advisory is in
effect Monday morning for the bays and nearshore waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill, 1 sleet. Local standard time, as filed.

Cold/Wind Chill, Nueces

When
January 1, 4:00 AM CST to 10:00 PM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

An elderly man passed away due to exposure to the cold temperatures after he fell from his wheel chair in Corpus Christi.

Sleet, Live Oak

When
January 1, 11:00 AM CST to 4:00 PM CST
Where
Live Oak forecast zone
Deaths
0 direct, 1 indirect
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

A seven vehicle accident occurred near an icy overpass on Interstate 37 at Highway 59 in Live Oak County. A 21 year old man was killed in the accident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Nueces2018-01-01MaleOutside/Open AreasDirect
Sleet, Live Oak2018-01-0121MaleVehicle/Towed TrailerIndirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738329, 738328.